Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 89, NWS St. Louis, MO

April 3, 20084 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 3, 2008, 12:16 PM CDT for 4 counties in Missouri. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2008, 12:16 PM CDT (17:16 UTC)
Expired
Apr 3, 2008, 1:00 PM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Audrain County, MO, Boone County, MO, Callaway County, MO, Moniteau County, MO

The radar

The St Louis radar (KLSX), 147 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 12:28 PM CDTHAIL 12 Sw Columbia, MOPEA TO QUARTER SIZE HAIL IN COLUMBIA
Apr 3, 12:32 PM CDTHAIL 0.75Columbia, MOON BUSINESS 70 LOOP IN THE CENTER OF COLUMBIA
Apr 3, 12:35 PM CDTHAIL 0.88Columbia, MODOWNTOWN IN THE CITY
Apr 3, 12:35 PM CDTHAIL 1.25Columbia, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 031715
SVRLSX
MOC007-019-027-135-031800-
/O.NEW.KLSX.SV.W.0089.080403T1716Z-080403T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1216 PM CDT THU APR 3 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN AUDRAIN COUNTY IN CENTRAL MISSOURI
  BOONE COUNTY IN CENTRAL MISSOURI
  NORTHERN CALLAWAY COUNTY IN CENTRAL MISSOURI
  NORTHEASTERN MONITEAU COUNTY IN CENTRAL MISSOURI

* UNTIL 100 PM CDT

* AT 1214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED 10 MILES NORTHWEST OF JAMESTOWN...OR 11 MILES
  SOUTHEAST OF BOONVILLE...AND MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EASLEY...
  MIDWAY...
  COLUMBIA...
  ASHLAND...
  FULTON...
  AUXVASSE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3884 9256 3891 9251 3895 9255 3910 9253
      3912 9180 3888 9173 3872 9235 3873 9239
      3871 9240 3877 9257
TIME...MOT...LOC 1716Z 267DEG 44KT 3888 9256

$$

CARNEY
3 follow-up statements
000 
WWUS53 KLSX 031737
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1237 PM CDT THU APR 3 2008

MOC007-019-027-135-031800-
/O.CON.KLSX.SV.W.0089.000000T0000Z-080403T1800Z/
MONITEAU MO-CALLAWAY MO-BOONE MO-AUDRAIN MO-
1237 PM CDT THU APR 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR SOUTHERN AUDRAIN...CENTRAL BOONE...NORTHERN CALLAWAY AND EXTREME
NORTHEASTERN MONITEAU COUNTIES...

AT 1235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF COLUMBIA...MOVING
EAST AT 50 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
CARRINGTON...HATTON...KINGDOM CITY...FULTON AND AUXVASSE.

THIS STORM HAS A HISTORY OF PRODUCING HAIL UP TO THE SIZE OF 
QUARTERS IN COLUMBIA. THIS IS A DANGEROUS STORM. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3909 9253 3910 9252 3912 9180 3888 9174
      3873 9235 3891 9251 3892 9251 3895 9255
TIME...MOT...LOC 1737Z 267DEG 44KT 3889 9223

$$

CARNEY
000 
WWUS53 KLSX 031748
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1247 PM CDT THU APR 3 2008

MOC019-135-031757-
/O.CAN.KLSX.SV.W.0089.000000T0000Z-080403T1800Z/
MONITEAU MO-BOONE MO-
1247 PM CDT THU APR 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BOONE AND EXTREME
NORTHEASTERN MONITEAU COUNTIES IS CANCELLED...

THE STORM HAS MOVED OUT OF BOON AND MONITEAU COUNTIES.

LAT...LON 3912 9180 3888 9174 3878 9215 3878 9217
      3881 9214 3885 9216 3907 9212 3907 9211
      3911 9211
TIME...MOT...LOC 1747Z 267DEG 44KT 3889 9207

$$

MOC007-027-031800-
/O.CON.KLSX.SV.W.0089.000000T0000Z-080403T1800Z/
CALLAWAY MO-AUDRAIN MO-
1247 PM CDT THU APR 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR SOUTHERN AUDRAIN AND NORTHERN CALLAWAY COUNTIES...

AT 1244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF CARRINGTON...OR
ABOUT 10 MILES WEST OF FULTON...MOVING EAST AT 50 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
FULTON...KINGDOM CITY AND AUXVASSE.

THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZED HAIL IN COLUMBIA.
THIS IS A DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3912 9180 3888 9174 3878 9215 3878 9217
      3881 9214 3885 9216 3907 9212 3907 9211
      3911 9211
TIME...MOT...LOC 1747Z 267DEG 44KT 3889 9207

$$

CARNEY
000 
WWUS53 KLSX 031802
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
101 PM CDT THU APR 3 2008

MOC093-179-031830-
/O.CON.KLSX.SV.W.0092.000000T0000Z-080403T1830Z/
REYNOLDS MO-IRON MO-
101 PM CDT THU APR 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR SOUTHEASTERN IRON AND SOUTHERN REYNOLDS COUNTIES...

AT 1257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR GARWOOD...OR ABOUT 8 MILES WEST OF
PIEDMONT...MOVING EAST AT 45 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...RURAL 
SOUTHEASTERN REYNOLDS AND SOUTHERN IRON COUNTY.

LAT...LON 3709 9098 3711 9104 3716 9105 3717 9109
      3724 9114 3740 9057 3727 9056 3727 9073
      3717 9073 3713 9078 3706 9078 3705 9097
TIME...MOT...LOC 1801Z 262DEG 43KT 3713 9079

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 5:50 AM CDT, 6 hours 26 minutes earlier.

Area forecast discussion, Apr 3, 5:50 AM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
550 AM CDT THU APR 3 2008

.DISCUSSION...
FIRST ROUND OF SHOWERS AND A FEW TSRA WERE MOVG E-NEWD THRU THE
SRN HALF OF THE CWA ATTM. THIS PCPN IS IN A REGION OF 850 MB THETA
E ADVCTN AND MOISTURE CNVG ON THE NOSE OF A 35 KT SWLY LLJ OVER
ERN OK AND WRN AR INTO EXTREME SWRN MO. THE BEST THREAT OF RAIN
SHOULD OCCUR OVER THE SRN HALF OF THE CWA THIS MRNG AS A WRMFNT
SLOWLY MOVES NWD INTO SRN MO WITH HIGHER SFC/850 MB DWPTS ADVCTG
NWD INTO SRN MO. THE THREAT OF RAIN WILL SHIFT INTO THE NRN PTN OF
THE CWA THIS AFTN AS MDLS DEPICT STG 850-700 MB WAA SHIFTING NEWD
INTO NRN MO. NAM MDL ALSO SHOWS THE BEST 850 MB WAA AND THETA E
ADVCTN OVER W CNTRL IL AT 00Z FRI ON THE NOSE OF THE SWLY LLJ AND
ALONG THE 850 MB FNT. THE LWR 30S K INDICES OVER SRN MO WILL ALSO
SHIFT NEWD TO STL BY 00Z FRI. THE BEST POTENTIAL OF RAIN SHOULD
SHIFT TO THE SRN AND ERN PTN OF THE CWA THIS EVNG AS A SFC WV
DVLPS ALONG THE FNT OVER SERN MO AND THE FNT BGNS TO PUSH SEWD AS
A CDFNT. NAM MDL HAS THE STRONGEST UPR LVL DIVERGENCE ACRS SRN MO
AND SRN IL TGT AHD OF THE APPROACHING MID-UPR LVL TROF. IT NOW
APRS THAT THE HEAVIEST RAIN AXIS MAY BE JUST SE OF THE CWA TGT BUT
WILL CONT THE FFA OVER THE SRN AND ERN PTN OF THE CWA FM ELLINGTON
MO NE TO SALEM IL AS THIS REGION STILL LOOKS TO BE THE MOST
FAVORABLE FOR HEAVY RAINFALL AND POSSIBLE FLOODING TDA THRU TGT.
MOST OF THE RAIN SHOULD SHIFT SE OF THE CWA ON FRI ALTHOUGH THERE
MAY STILL BE SOME LIGHT POST FRONTAL RAIN OVER THE SRN AND ERN PTN
OF THE CWA UNTIL THE MID-UPR LVL TROF MOVES E OF THE CWA. THE SKY
WILL CLEAR OUT LT FRI AFTN INTO FRI EVNG AS A SFC RDG CNTRD OVER
THE SRN PLAINS BLDS INTO MO. WARMER TEMPS CAN BE EXPECTED ON SAT
WITH PLENTY OF SUNSHINE AND AS THE LOW LVL WNDS BCM SLY SAT AFTN
AS SFC/850 MB RDG MOVES E OF THE CWA WITH SFC TROFFING IN THE LEE
OF THE ROCKYS.

GKS

&&

.AVIATION...
FOR THE 12Z TAFS...

RAIN HAS SPREAD INTO THE REGION EARLY THIS MORNING, AND WAS MAINLY
CONFINED TO SOUTH OF I-70 ACROSS MO AND IL. ISOLATED THUNDERSTORMS
WERE OCCURRING ACROSS THE EASTERN OZARKS. CONDITIONS WILL DETERIORATE
AFTER AN HOUR OR TWO OF RAIN INTO MVFR/IFR CONDITIONS. THE FIRST
BAND OF PRECIPITATION WILL MOVE ACROSS THE TAF SITES BY MID MORNING.
SIGNIFICANT MOISTURE TRANSPORT/CONVERGENCE IN THE LOW LEVELS WAS
PRODUCING MORE SHOWERS/ISOLATED THUNDERSTORMS ACROSS SOUTH CENTRAL
MO/NORTHWEST AR. WIDESPREAD IFR/MVFR CEILINGS ARE EXPECTED TODAY AND
TONIGHT.

TPS
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CRAWFORD-IRON-
     JEFFERSON-MADISON-REYNOLDS-ST. FRANCOIS-STE. GENEVIEVE-
     WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR BOND IL-CLINTON IL-
     FAYETTE IL-MARION IL-MONROE IL-RANDOLPH IL-ST. CLAIR IL-
     WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Apr 3, 6:05 AM CDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
605 AM CDT THU APR 3 2008

ILZ058>060-095>100-MOZ018-019-026-027-034>036-041-042-047>052-
059>064-041115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-KNOX-LEWIS-SHELBY-MARION-MONROE-
RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-CALLAWAY-MONTGOMERY-
LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-ST. LOUIS-
ST. LOUIS CITY-
605 AM CDT THU APR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...CENTRAL
MISSOURI...EAST CENTRAL MISSOURI AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT AS A WARM FRONT MOVES
NORTHWARD INTO THE AREA. SOME OF THESE STORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON SUNDAY AND AGAIN
TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY HEAVY RAIN TO THE NATIONAL
WEATHER SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

ILZ064-065-069-070-074-079-101-102-MOZ065-072>075-084-085-099-
041115-
BOND IL-FAYETTE IL-CLINTON IL-MARION IL-WASHINGTON IL-RANDOLPH IL-
ST. CLAIR IL-MONROE IL-JEFFERSON-CRAWFORD-WASHINGTON-ST. FRANCOIS-
STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
605 AM CDT THU APR 3 2008

...FLASH FLOOD WATCH UNTIL 7 AM CDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS...EAST CENTRAL MISSOURI AND
SOUTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS CONTAINING HEAVY RAINFALL CAN BE EXPECTED
TODAY AND TONIGHT AS A WARM FRONT MOVES NORTHWARD INTO THE AREA.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AS WELL. THE PRIMARY
THREAT FROM SEVERE THUNDERSTORMS WILL BE LARGE HAIL...DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL. THERE IS A POTENTIAL FOR FLASH
FLOODING THROUGH TONIGHT ALONG WITH MINOR TO MODERATE FLOODING ON
SOME LOCAL RIVERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY HEAVY RAIN OR SEVERE WEATHER TO
THE NATIONAL WEATHER SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 8:51 AM CDTRiver Flood WarningLSXOsage27 hr
Apr 3, 10:07 AM CDTRiver Flood WarningLSXReynolds46 hr
Apr 3, 11:48 AM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau, Osage42 min
Apr 3, 12:30 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Franklin, Gasconade, Montgomery, Osage and 1 more45 min
Apr 3, 12:35 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Washington23 min
Apr 3, 12:46 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds23 min
Apr 3, 6:33 PM CDTFlash Flood WarningLSXIron, Madison, Reynolds, Sainte Genevieve, Saint Francois, Washington4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.